I have a 95 yr old mother with severe knee osteoarthritis and restless leg syndrome and is in the early stages of dementia. She is currently on Gabapentin, (300mg x 2 daily); sertraline (100 mg) and alprazolam (0.25 mg) daily. We think some of her confusion and unclear thinking might be due to excess medications. She has had some depression/anxiety problems in the past and complains of pain in her legs/ankles. We do not want her to suffer however are concerned about the effect of current medications on her cognitive function. The thought is that switching from sertraline(Zoloft) to Cymbalta or Lyrica and eliminating the gabapentin and alprazolam might benefit her osteoarthritis pain while still helping her depression/anxiety problems. If she discontinued the sertraline (Zoloft) without tapering off and immediately began taking a low dose of Cymbalta or Lyrica would this work without the side effects from discontinuing the sertraline? The gabapentin does not seem to help with her pain or restless leg syndrome problems but probably contributes to confusion after she takes it therefore I see no reason to keep taking it. Any suggestions???
Can you discontinue sertraline (Zoloft) and immediately start taking Cymbalta or Lyrica?
- 3 Feb 2013 by strombolie
- 3 February 2013
- cymbalta, lyrica, zoloft, depression, anxiety, dementia, osteoarthritis, restless legs syndrome, periodic limb movement disorder, gabapentin, sertraline, chronic pain, knee
I will be interested to see how someone responds who has been on these med. I am familiar with them all. My mom is 90yrs old and is having dementia problems. She is taking gabapentin for neuoropathy in her legs from being diabetic. She is really confused now. So, I wonder if gabapentin could have something to do with it. She lives w/me and it is so hard seeing the change in her.
I just switched from one SSRI to another. Stop the first the same day you start the new. Don't skip a day and you don't need to change anything. Just take it at the same time the other one was taken. No problem.
Gabapentin will not cause problems or increase dementia. It is the dementia that is causing the problems.
Be sure that someone supervises her medication. People with increasing dementia are not reliable with taking their meds, and may skip, toss it, take two doses because they forgot. You can be very helpful that way.
Yes, the changes are very sad. Enjoy her life while you can. Pictures help as do stories from the past. Good luck to you and be sure you visit her physician when she goes.
Stopping the sertraline and gabapentin without tapering will cause withdrawal symptoms like headache, diarrhea, and more confusion. Always best to taper off one antidepressant while starting on low dose of next. Also the gabapentin must be tapered. Tapering one at a time is also recommended, in case she has any adverse response you will know which is causing the problem. While Cymbalta is likely to help both the depression/ anxiety and pain, Lyrica is not. It will only possibly help the pain. You can NOT just stop the alprazolam as it can cause a seizure, it must be tapered if you are going to stop it.
Have you tried other means of helping to control the osteoarthritis pain? There are other medicines like Celebrex. Whether this appropriate for her condition can only be answered by the doctor. She may also benefit from support hose on her feet and legs especially if she is experiencing swelling. Physical therapy is another possibility. Gentle exercise is very helpful to OA sufferers.
I would strongly urge you to consult a pharmasist ..they know better than the doctors when to start / stop any meds. God bless your mother 95 is impressive. Its hard to see a parent struggle so if you need support please visit drugs.com again. Take care
I would recommend talking a pharmasist they know more about the medications than the doctors do. They will tell you when to start/ stop etc... I'am a 38 year old woman and have been taking Lyrica for only 5/6 months ..the side effects are numerous but one is very common amongst Lyrica users and that is confusion ..I'm constantly searching for a word to complete a thought when I'm speaking. I have an extensive word bank ..at least prior to taking Lyrica ..it's very frustrating! ! Just keep this in mind when you do decide to switch your mom to Lyrica. Please come back for support ..this is a great site ..with a lot of support and knowledge. Take care ...
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 24 Apr 2019 • 23 answers
I have been wondering about asking my pain doctor to prescribe an anti-depressant to help with pain?
Updated 15 Feb 2019 • 38 answers
Updated 12 Mar 2019 • 45 answers
Updated 4 Mar 2019 • 17 answers
Updated 3 Apr 2019 • 1 answer